U.S. doctors online nowAsk doctors free
A 45-year-old member asked:

My leg cramps up and hurts to walk, more often now. are there any meds that cause that as a side effect?

2 doctor answers2 doctors weighed in
Dr. James Isobe
Phlebology 54 years experience
No: Walking, especially uphill and experiencing cramping/tightness in muscles of the calf or buttock area is called claudication, and when stopping for 5-10 min the symptom goes away. Walking again for will trigger cramping, and this is indicative of pad (peripheral arterial disease), poor circulation, and you should see your doctor.
Dr. Ted King
A Verified Doctoranswered
A US doctor answeredLearn more
Probably not meds: Dr. Isobe is right. The first thing you want to make sure is that this is not arterial claudication. Medications that help to control cholesterol (statins) can cause leg pain, however that kind of pain is not usually related to exertion. One other thing to remember is that varicose veins can also cause claudication. Bottom line, if you are getting exertional leg pain, better see your doctor.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 14, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.